Kansas, 2020

Winter Weather in Kansas, December 2 to 3, 2020

December 2 to 3, 2020 · NWS ICT · 6 events in 6 counties and zones

A winter storm moved across southwest Kansas into northern Oklahoma during the late night on December, 2nd, 2020. Cold air on the north side of the system, led to light snowfall amounts across most of south central Kansas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A winter storm moved across southwest Kansas into northern Oklahoma during the late night on December, 2nd, 2020. Cold air on the north side of the system, led to light snowfall amounts across most of south central Kansas. Snowfall amounts were 2 to 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 2, 3:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 2, 3:15 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
315 PM CST Wed Dec 2 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 313 PM CST Wed Dec 2 2020

Latest WV satellite shows a compact shortwave currently spinning
over the TX panhandle, with the surface low associated with the
shortwave currently located along the OK/TX border on the Red
River. Precipitation to the east of the low continues to wrap
north into southern portions of KS at this time, mainly in the
form of rain, or a mix of rain/snow for areas west of KICT. The
main snow deformation zone, located in the colder air, was
situated just to the west of Kingman and Harper Co's, with this
area expected to remain fairly stationary for the next few hours.
Latest short range hi-rez model trends suggest that the main
surface low and precip shield will stay a little further south
than previously expected, which will limit how far north the rain
and light snow will get on the northern side of the low, as the
colder air moves into the forecast area. As this precip band
pivots over southern KS, expect the northern extent of the
precipitation to end up south of Highway 50. So plan on trimming
some counties on the northern edge of the winter weather advisory,
as most areas north of Highway 50 will not pick up much
precipitation at all. As the precipitation pivots across southern
KS, still think areas W-NW of KICT have the best chance of picking
up accumulating snow. Latest SREF plumes suggest that 2 to 3
inches of snow is still possible for Kingman, Reno and Harper
Co's. So will keep the Winter Weather Advisory going for Kingman,
Reno and Harper Co.

Surface thermal profile will again be the key on when the rain will
gradually changeover to snow, for this evening through the overnight
hours. So think that areas west of KICT will be the first to
changeover to snow, with dynamic cooling leading to areas further
east beginning to changeover later this evening, as rain cools the
thermal profile to towards the wet bulb temperature.  As the
changeover moves further east, think areas along the KS Turnpike
will turn over to all snow late this evening, and certainly by
midnight.  Still think ICT could see up to an inch of snow by Thu
morning.

With the slower snow transition, some areas east of the Ks Turnpike
may not change over to snow until the early morning hours on Thu,
with portions of the Flint Hills and SE KS staying in a cold rain
into sunrise Thu morning, with the transition/changeover to snow
happening as the storm winds down on Thu morning.  So not expecting
much in the way of snow totals for areas east of the KS Turnpike
with this event.

Most of the snow will end from west to east by midday Thu, as the
first shortwave pulls east of the forecast area. Temperatures on Thu
will be tricky, with areas of new snow cover having a harder time
climbing into the middle 30s for Thu afternoon. could see some areas
stay right around freezing, with some snow melt expected, given
temps around freezing.

Both the GFS and ECMWF differ on how the double lobed impulse will
move for Thu into Fri with the uncertainty lying on what happens to
the second trailing impulse, whether it "dumbbells" across the
southern plains like the GFS shows or drops SW into the SW Conus and
cuts off like the ECMWF suggests. Either solution suggests ridging
and dry conditions will return for the end of the week thru weekend
into next week, with a warming trend and temperatures back closer to
normal by the end of the weekend. The only caveat will be any
lingering snow cover from the mid week storm, which may may cut into
the max temp forecast for areas of south central KS until the snow
melts.

Ketcham

.LONG TERM...(Sunday through Wednesday)
Issued at 313 PM CST Wed Dec 2 2020

NW flow will continue into next week as well, with dry conditions
and a continued gradual warming trend, with downslope allowing temps
to slowly creep back above normal by the middle of next week.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1126 AM CST Wed Dec 2 2020

Aviation concerns will be lowering ceilings over southern KS and
rain/snow potential.

Water vapor imagery shows upper low spinning over west-central OK
with warm conveyor belt precip extending from eastern OK into far
southeast KS. Confidence is high that snow chances will remain
west of the forecast area through 00z for all TAF sites as the
colder temps remain over western KS. Should see a rain/snow mix
this evening for KICT/KHUT but still think the better all snow
chances will remain just southwest of both sites. MVFR ceilings
will gradually move into southern KS(KICT-KHUT) late this
afternoon and should be accompanied by light rain. KCNU looks to
have the best chance at IFR ceilings, generally early Thu morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    29  39  23  49 / 100  30   0   0
Hutchinson      28  37  23  51 /  60  20   0   0
Newton          28  39  23  50 /  60  30   0   0
ElDorado        30  41  23  49 /  90  40   0   0
Winfield-KWLD   31  41  25  49 / 100  40   0   0
Russell         25  42  23  54 /  10   0   0   0
Great Bend      25  40  23  52 /  40  10   0   0
Salina          26  41  24  52 /  20  10   0   0
McPherson       27  39  23  50 /  40  10   0   0
Coffeyville     34  43  27  49 / 100  60   0   0
Chanute         34  40  27  49 / 100  50   0   0
Iola            34  40  27  50 /  90  50   0   0
Parsons-KPPF    34  42  27  49 / 100  60   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST Thursday for KSZ067-082-
091.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...RBL
Hazardous weather outlook, Dec 2, 3:25 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
325 PM CST Wed Dec 2 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
325 PM CST Wed Dec 2 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a chance for accumulating snow this evening and tonight
across portions of central and south central Kansas. The axis of
heaviest snowfall of 1 to 3 inches is expected along and west of a
line from Hutchinson Kansas to Harper Kansas. A mix of rain and
snow is expected overnight across the rest of south central Kansas.
See latest Winter Weather Advisory for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance for light snow accumulations, of less than one
inch, Thursday morning across portions of east central, south
central, and southeast Kansas. Snow will mix with rain across far
southeast Kansas, where little to no accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Butler/Ketcham

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Harper

When
December 2, 6:00 PM CST to December 3, 6:00 AM CST
Where
Harper forecast zone
Reported by
COOP Observer
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Snowfall amounts were generally one to three inches across the county. The Coop observer in Anthony reported 1.9 inches of snow.

Winter Weather, Kingman

When
December 2, 6:00 PM CST to December 3, 6:00 AM CST
Where
Kingman forecast zone
Reported by
COOP Observer
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged from three to five inches across the county, with the heaviest amounts in the western sections of the county. The Coop observer in Zenda reported 5.5 inches, while the Coop observer in Kingman reported 3.0 inches.

Winter Weather, Reno

When
December 2, 6:00 PM CST to December 3, 6:00 AM CST
Where
Reno forecast zone
Reported by
CoCoRaHS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged from 1 to 3 inches across the county, with the heaviest amounts over the southwest portions of the county. A CocoRahs observer near Langdon, Kansas, reported 3.0 inches.

Winter Weather, Sedgwick

When
December 2, 6:00 PM CST to December 3, 6:00 AM CST
Where
Sedgwick forecast zone
Reported by
NWS Employee
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged from one to three inches across the county, with the heaviest amounts over western sections of the county. NWS employees in Wichita, reported two to 2.4 inches.

Winter Weather, Sumner

When
December 2, 6:00 PM CST to December 3, 6:00 AM CST
Where
Sumner forecast zone
Reported by
COOP Observer
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Snowfall amounts generally were one to two inches of snow across the county. A Coop observer in Belle Plaine reported 1.0 inches of snow.

Winter Weather, Butler

When
December 2, 6:00 PM CST to December 3, 6:00 AM CST
Where
Butler forecast zone
Reported by
COOP Observer
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Snowfall amounts generally ranged from one to two inches across the county. A Coop observer in Elbing, Kansas, reported 1.5 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928506, 928509, 928510, 928512, 928513, 928514.